question-icon

Suggest Treatment For Seizures And Absence Seizures

default
Posted on Wed, 2 Dec 2015
Question: My great nephew, age 25, began having seizures when he was 17. He is on 4 drugs. Sometimes he has seizures that are very hard (shaking; legs move as if riding a bicycle). Other times he has what appears to be absence seizures. The doctors call them psychosomatic episodes. During these he begins by repetitive statements (relax; it is OK; just relax ... or whatever is on his mind at the time) & then he recovers and is extremely quiet. He had one at 1 PM today prior to seeing a psychotherapist. He has now slept for over an hour. I am very concerned. Could he be overmedicated? Is there an interaction among the meds?
The meds are: Vimpat, Triliptal, depacokt and Zoloft. Thanks. XXXX
doctor
Answered by Dr. Olsi Taka (1 hour later)
Brief Answer:
Read below.

Detailed Answer:
I read your question carefully and I understand your concern. As they act on central nervous system side effects are possible with most antiepileptic drugs.

The term psychosomatic seizures is used for episodes which are not of any epileptic nature, not related to abnormal electrical discharges on the brain. So your doctors think those episodes are of a psychological nature, not epileptic.
That is reinforced also by the fact Zoloft has been prescribed which is not used for epilepsy but to treat depression or anxiety. So your nephew is actually under 3 drugs for seizures not 4. I suppose their decision is based on observation and EEG recordings, especially if EEG study included these episodes and were normal.

As to why exactly psychogenic seizures arise that is not always clear, usually a manifestation of distress but they may arise in the absence of any outside factor provoking anxiety. It has been noticed though, that such phenomena are more common in people suffering from epilepsy alongside the true seizures (like in your nephew case), in up to 20-30% of epilepsy patients resistant to treatment.

I do not think the drugs are responsible for that. As I said all anti seizure drugs can have side effects, but such episodes are not common for those drugs and they do not interact, neither the antiepileptics with each other nor with Zoloft.

I remain at your disposal for further questions.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (19 hours later)
Bo has been a patient of physicians at Sanford in XXXXXXX ND as well as at a facility in XXXXXXX He has undergone MRI, etc. He had heart surgery when he was about a week old. He had follow up exams regularly. Recently, he was examined by a cardiac specialist at Sanford; no complications were noted. It is my impression that the XXXXXXX physician has tried all that she can.
Obviously I am concerned that Bo experiences epileptic seizures and psychosomatic episodes so often. He has a part time job stocking shelves and carrying out groceries at the local grocery store. According to his supervisor, he does a great job, but has seizures and/or episodes frequently while working.
It is very sad to hear a 25 year old comment that 'he can't do anything that he hoped to do when he was younger'. He wanted to join the military, but couldn't because of his heart condition. He wanted to be in law enforcement, but he can't drive.
His future is bleak unless something can be done to alleviate his condition (if that is indeed possible). I have searched for facilities that specialize in seizures. I have read about the various alternatives that are offered at Johns XXXXXXX Seizure Clinic in XXXXXXX Is that the next step OR will Bo just have to accept his disability?
doctor
Answered by Dr. Olsi Taka (1 hour later)
Brief Answer:
Read below.

Detailed Answer:
I know how frustrating this situation is for your nephew, epilepsy is a disease which influences all aspects of life, even outside seizures and is often associated with depression (which is why I assume he has been prescribed Zoloft, an antidepressant).

Now regarding epilepsy treatment. Epilepsy is often a lifelong disease. There are many medications around apart from the ones your nephew is taking. However it has been showed that if a patient's seizures are not controlled with one drug (50% of patients), only 10% benefit from adding a second and only an additional 10% from adding a third drug. So that leaves a 30% of patients which seizures are not well controlled, meaning they are resistant to drugs. Since your nephew is already on triple therapy (and perhaps has tried other drugs in the past as well) I am afraid he is one of these resistant patients. So, while there may be some different in frequency of seizures between different drugs, there is I am afraid little hope that complete control of seizures can be achieved (with the subsequent limitations to what he can do).

Whether there is more that can be done apart from medication in a specialized center like XXXXXXX XXXXXXX (one of the best in the world)? Yes there is place for an evaluation in this center for the possibility of other alternatives. Such alternatives involve the use of some electrical device inserted like vagus nerve stimulator or deep brain stimulation. The aim of those devices is to reduce seizure frequency though, aid medication efficacy, usually medical treatment is still necessary, so realistic expectations must be had.

Other possibility is surgical treatment, but that doesn't apply to all patients, only to certain patients with well localized lesions on MRI after prolonged studying of imaging, prolonged EEG studies, seizure type and neuropsychological tests in these highly specialized epilepsy centers, so can't say whether your nephew is a candidate for surgery for now.

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (19 minutes later)
Thank you very much.
doctor
Answered by Dr. Olsi Taka (2 minutes later)
Brief Answer:
You're welcome.

Detailed Answer:
I sincerely wish things work out for the best.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3674 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Treatment For Seizures And Absence Seizures

Brief Answer: Read below. Detailed Answer: I read your question carefully and I understand your concern. As they act on central nervous system side effects are possible with most antiepileptic drugs. The term psychosomatic seizures is used for episodes which are not of any epileptic nature, not related to abnormal electrical discharges on the brain. So your doctors think those episodes are of a psychological nature, not epileptic. That is reinforced also by the fact Zoloft has been prescribed which is not used for epilepsy but to treat depression or anxiety. So your nephew is actually under 3 drugs for seizures not 4. I suppose their decision is based on observation and EEG recordings, especially if EEG study included these episodes and were normal. As to why exactly psychogenic seizures arise that is not always clear, usually a manifestation of distress but they may arise in the absence of any outside factor provoking anxiety. It has been noticed though, that such phenomena are more common in people suffering from epilepsy alongside the true seizures (like in your nephew case), in up to 20-30% of epilepsy patients resistant to treatment. I do not think the drugs are responsible for that. As I said all anti seizure drugs can have side effects, but such episodes are not common for those drugs and they do not interact, neither the antiepileptics with each other nor with Zoloft. I remain at your disposal for further questions.